[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 19, 1967

Thyroid Hyperplasia Due To Oral Contraceptives

Author Affiliations

Greenvale, LI, NY

JAMA. 1967;200(12):1134. doi:10.1001/jama.1967.03120250168032

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Certain changes seen in the thyroid gland during thyroidectomy have been attributed to the use of oral contraceptives. These alterations are similar to those disturbances noted at surgery in the days when the antithyroid drugs (thiourea derivatives) were employed for the first time in the treatment of hyperthyroidism. The same changes are noted in the thyroid gland during pregnancy without iodine administration.These operative findings are characterized by excessive bleeding, friability of the gland, muddy consistency, and adhesive fixation of the thyroid gland to the trachea (perithyroiditis). The findings are the result of microscopic acinar physiopathology subsequent to the cuboidal cell components increasing in size to the stature of columnar epithelium. These findings could not be anticipated before surgery but were revealed only at the time the gland was incised and the specimen subjected to microscopic examination.No preoperative laboratory study is of value in assisting the

×